MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0102
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated on the proximal end of the pusher assembly and confirmed that the embolization coil was intact with the pusher assembly and was unable to be detached.During functional testing, the smart coil was connected to a demonstration handle and the handle was actuated, but the pusher assembly compressed, and the embolization coil remained intact with the pusher assembly.The root cause of the pull wire not retracting from the pusher assembly ddt could not be determined.Further evaluation revealed kinks on the pusher assembly and offset coil winds on the embolization coil.This damage may be incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, six smart coils were successfully implanted in the target location using the handle.While attempting to implant the next smart coil, the handle failed to detach the coil after several attempts.Therefore, the smart coil was removed.The procedure was completed using another smart coil, the same handle, and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12241641
Report Number3005168196-2021-01677
Device Sequence Number3612431
Product Code HCG
UDI-Device Identifier00814548015613
UDI-Public00814548015613
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/15/2025
Device Model Number400SMTHXSFT0102
Device Catalogue Number400SMTHXSFT0102
Device Lot NumberF101998
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/29/2021
Initial Report FDA Received Date07/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR
Date Report Sent to FDA01/01/2005